North Dakota, 2015

Tornadoes and Hail in North Dakota, June 30, 2015

June 30, 2015 · NWS BIS · 19 events in 6 counties and zones

A Surface trough and associated frontal boundary extended across southeast Montana into southwest North Dakota. The initial thunderstorms formed over eastern Montana and moved into west central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
$75,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A Surface trough and associated frontal boundary extended across southeast Montana into southwest North Dakota. The initial thunderstorms formed over eastern Montana and moved into west central North Dakota. The majority of damage was done by four distinct storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 30, 12:49 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 30, 12:49 PM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM CDT TUE JUN 30 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 235 PM CDT TUE JUN 30 2015

FORECAST HIGHLIGHTS INCLUDE SEVERE THUNDERSTORMS WEST THIS
AFTERNOON AND EVENING (POSSIBLY SEVERE)...SMOKE FROM CANADIAN
WILDFIRES IN THE NORTHWEST...AND CONTINUED CHANCES OF SHOWERS AND
THUNDERSTORMS INTO WEDNESDAY.

REDUCED VISIBILITIES FROM SMOKE CONTINUED TO PLAGUE A PORTION OF
NORTHWEST NORTH DAKOTA...MAINLY FROM WATFORD CITY NORTH TO THE
CANADIAN BORDER AND AS FAR EAST AS AROUND MINOT. VISIBILITIES HAD
IMPROVED TO 2-6 MILES...AND SHOULD CONTINUE TO IMPROVE WITH
INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS AND ASSOCIATED MIXING
OF THE ATMOSPHERE.

CURRENTLY...SURFACE LOW PRESSURE TROUGH EXTENDED FROM SOUTHWESTERN
SASKATCHEWAN SOUTHEASTWARD ACROSS EASTERN MONTANA INTO THE BORDER OF
MT/SD/WY. EAST TO SOUTHEAST WIND FLOW OVER NORTH DAKOTA WAS KEEPING
DEWPOINTS IN THE 60S ACROSS WESTERN AND CENTRAL NORTH DAKOTA. LATEST
MESOANALYSIS FROM STORM PREDICTION CENTER INDICATED SURFACE BASED
AND MIXED LAYER CAPES SUFFICIENT FOR THUNDERSTORM DEVELOPMENT...AND
HAVE SEEN ISOLATED TO SCATTERED THUNDERSTORMS DEVELOP OVER PARTS OF
WESTERN NORTH DAKOTA DESPITE THE MID-LEVEL CLOUD COVER THAT REMAINS.
FARTHER WEST IN MONTANA SKIES WERE MOSTLY CLEAR AND WOULD EXPECT
SURFACE BASED STORMS TO DEVELOP THERE AS WELL - AND WATCHING FOR
DEVELOPMENT AT THIS TIME. THE FLY IN THE OINTMENT IS THAT THE MID-
LEVEL LAPSE RATES AT 5.5-6.5 C/KM ARE NOT IDEAL FOR WIDESPREAD
SUSTAINED STORMS - AT LEAST NOT APPROACHING SEVERE LEVELS. THIS MAY
CHANGE WITH TIME HOWEVER.

AT UPPER LEVELS...THE ANTICIPATED UPPER LEVEL SHORTWAVE WAS OVER
SOUTH CENTRAL SASKATCHEWAN AND INTO NORTHWESTERN NORTH DAKOTA. THIS
WAS LIKELY ASSOCIATED WITH THE SCATTERED THUNDERSTORMS CURRENTLY
MOVING EAST/SOUTHEAST ACROSS THE NORTHWESTERN PORTION OF THE STATE.
THIS SHORTWAVE IS FORECAST TO CONTINUE MOVING SOUTHEAST ACROSS THE
STATE TONIGHT...LINGERING INTO WEDNESDAY MORNING.

WILL SEE HOW THE CONVECTION PLAYS OUT...BUT KEPT HIGH CHANCES OF
THUNDERSTORMS IN THE FORECAST FOR TONIGHT WITH POSSIBLE SEVERE
MENTION UNTIL AROUND MIDNIGHT.

YET ANOTHER APPROACHING SHORTWAVE FROM THE NORTHWEST APPROACHES THE
STATES WEDNESDAY AFTERNOON...KEEPING CHANCES OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST. THE STRONG NATURE OF THE SHORTWAVE
MAY PROVIDE ENOUGH BULK SHEAR AND CAPE FOR STRONG STORMS IN THE
AFTERNOON AND INTO THE EVENING. LATER SHIFTS WILL HAVE TO REVISIT
THIS TO DETERMINE WHETHER SEVERE MENTION IS WARRANTED.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 235 PM CDT TUE JUN 30 2015

THE LONG TERM CAN BEST BE CATEGORIZED AS A ROLLER COASTER.

THUNDERSTORMS WILL LIKELY REMAIN ACROSS MOST OF NORTH DAKOTA
WEDNESDAY NIGHT INTO THURSDAY MORNING AS THE SURFACE TROUGH SLOWLY
EXITS THE REGION. THERE'S A SLIGHT CHANCE THAT THUNDERSTORMS
WEDNESDAY LATE AFTERNOON AND EVENING COULD BE SEVERE AS
CAPE...SHEAR AND FORCING REMAIN ACROSS WESTERN AND CENTRAL NORTH
DAKOTA ALONG THE SURFACE TROUGH. HOWEVER...EARLY MORNING SHOWERS
AND THUNDERSTORMS MAY INHIBIT AFTERNOON HEATING AND INSTABILITY.

A WEAK FRONT IS FORECAST TO MOVE THROUGH THURSDAY AFTERNOON AND
EVENING. THIS COULD BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. FRIDAY LOOKS MAINLY DRY WITH HIGH PRESSURE OVER THE
AREA. A POTENT UPPER LEVEL SHORT WAVE TROUGH...COLD FRONT AND
SURFACE LOW WILL LIKELY BE APPROACHING NORTH DAKOTA SATURDAY.
DEPENDING ON THE EXACT TIMING AND PROGRESSION OF THIS SYSTEM...4TH
OF JULY ACTIVITIES COULD BE IMPACTED. AT THIS TIME MOST OF THE
MODELS KEEP PRECIPITATION OUT OF WESTERN AND CENTRAL NORTH DAKOTA
THROUGH MOST OF THE DAY AND EVENING OF THE 4TH.

TEMPERATURES WILL SWING FROM THE 70S AND LOW 80S LATE THIS
WEEK...TO AROUND 90 SATURDAY...AND THEN BACK DOWN INTO THE 70S SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1242 PM CDT TUE JUN 30 2015

SMOKE WILL CONTINUE TO REDUCE VSBYS AT KISN AND KMOT...BUT NOW
EXPECTED ONLY TO 2-6 MILES. VISIBILITY SHOULD CONTINUE TO IMPROVE
THIS AFTERNOON WITH MIXING TO LOW/MID LEVELS IN THE ATMOSPHERE.

WEAK SHOWERS TO IMPACT THE KJMS AREA BUT ISOLATED TO SCATTERED IN
NATURE. ISOLATED THUNDERSTORMS EXPECTED KISN/KDIK AT 18Z...AND
AT KMOT/KBIS BY MID AFTERNOON. SEVERE STORMS POSSIBLE AT KISN AND
KDIK TO KMOT AND KBIS FROM AROUND 21Z-03Z. MVFR CIGS EXPECTED AFTER
06Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JV
LONG TERM...AJ
AVIATION...JV
Hazardous weather outlook, Jun 30, 3:55 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
555 PM CDT TUE JUN 30 2015

NDZ001-009-017>020-031>034-040>045-012300-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
555 PM CDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN THROUGH SOUTH
CENTRAL NORTH DAKOTA TONIGHT. LARGE HAIL...DAMAGING WINDS...AND A
COUPLE TORNADOS ARE THE MAIN THREATS. A TORNADO WATCH HAS BEEN
ISSUED FOR THIS AREA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...AND
AGAIN SATURDAY AND SUNDAY. A FEW STRONG STORMS WILL BE POSSIBLE
ACROSS WESTERN NORTH DAKOTA WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO
REPORT SEVERE WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT
1-800-247-0212...OR POST REPORTS TO FACEBOOK OR TWITTER.

NDZ002>005-010>013-021>023-025-035>037-046>048-050-051-012300-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
555 PM CDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL NORTH DAKOTA TONIGHT.
SMALL HAIL...GUSTY WINDS...AND LIGHTNING ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...AND
AGAIN SATURDAY AND SUNDAY. A FEW STRONG STORMS WILL BE POSSIBLE
ACROSS WESTERN NORTH DAKOTA WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO
REPORT SEVERE WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT
1-800-247-0212...OR POST REPORTS TO FACEBOOK OR TWITTER.

The radar

The Glasgow radar (KGGW), 212 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, McKenzie

When
June 30, 4:10 PM MST to 4:25 PM MST
Where
McKenzie County, 29.99 mi S of Fairview to 35.93 mi S of Fairview
Rating
EF1
Path length
5.98 mi
Path width
50 yd
Continued into
Golden Valley, Nd (BIS)
Reported by
NWS Storm Survey
Coordinates
47.416, -104.045

This tornado crossed the state line from Richland County, Montana, in the National Weather Service Glasgow, Montana, County Warning Area, into McKenzie County, North Dakota. It then crossed into Golden Valley County, North Dakota.

The total path length of the tornado was nearly 17 miles. Nearly five of those miles in Richland County, six in McKenzie County, and just over six in Golden Valley County.

No structures were impacted in North Dakota and for those segments it was rated EF0, however, there was EF1 damage in Montana and so the overall tornado is rated EF1. A 79 year old male was injured in Montana as the mobile home he was in, and another mobile home, was damaged. From the EF1 rating, winds were determined to be around 100 mph with the tornado while it was in Montana, with lower speeds in North Dakota.

See StormData entries for this tornado from Richland County and Golden Valley County.

Hail, McKenzie

When
June 30, 4:20 PM MST to 4:25 PM MST
Where
McKenzie County, 0.46 mi E of Fairview
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.850, -104.020

Hail, McKenzie

When
June 30, 4:25 PM MST to 4:27 PM MST
Where
McKenzie County, 31.12 mi S of Fairview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.400, -104.000

Tornado, Golden Valley

When
June 30, 4:25 PM MST to 4:43 PM MST
Where
Golden Valley County, 5.2 mi W of Trotters to 7.25 mi SW of Trotters
Rating
EF1
Path length
6.24 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
47.330, -104.030

This tornado crossed the state line from Richland County, Montana, in the National Weather Service Glasgow, Montana, County Warning Area, into McKenzie County, North Dakota. It then crossed into Golden Valley County, North Dakota.

The total path length of the tornado was nearly 17 miles. Nearly five of those miles in Richland County, six in McKenzie County, and just over six in Golden Valley County.

No structures were impacted in North Dakota and for those segments it was rated EF0, however, there was EF1 damage in Montana and so the overall tornado is rated EF1. A 79 year old male was injured in Montana as the mobile home he was in, and another mobile home, was damaged. From the EF1 rating, winds were determined to be around 100 mph with the tornado while it was in Montana, with lower speeds in North Dakota.

See StormData entries for this tornado from Richland County and McKenzie County.

Hail, McKenzie

When
June 30, 4:38 PM MST to 4:40 PM MST
Where
McKenzie County, 22.15 mi S of Fairview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.530, -104.000

Thunderstorm Wind, Golden Valley

When
June 30, 5:00 PM MST to 5:03 PM MST
Where
Golden Valley County, 11.1 mi N of Beach Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.090, -104.000

Thunderstorm wind gusts up to 60 mph were reported by the public.

Hail, Slope

When
June 30, 5:08 PM MST to 5:10 PM MST
Where
Slope County, 16.18 mi W of Amidon
Measured
3.75 in hail
Reported by
Law Enforcement
Coordinates
46.480, -103.660

Hail, Slope

When
June 30, 5:38 PM MST to 5:41 PM MST
Where
Slope County, 11.82 mi SW of Amidon
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
46.370, -103.510

Funnel Cloud, Bowman

When
June 30, 5:45 PM MST to 5:47 PM MST
Where
Bowman County, 0.84 mi NW of Griffin
Reported by
Trained Spotter
Coordinates
46.230, -103.540

Hail, Bowman

When
June 30, 5:54 PM MST to 5:55 PM MST
Where
Bowman County, 1.91 mi W of Bowman Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.180, -103.460

Thunderstorm Wind, McKenzie

When
June 30, 5:55 PM MST to 6:00 PM MST
Where
McKenzie County, 0.87 mi N of Watford City
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
47.813, -103.282

Two trailers of around 50 feet in length were turned over one mile north of Watford City. One trailer was moved 150 feet. In the Watford City area, a pole barn was destroyed. The debris from the barn was lifted and thrown a thousand feet.

Hail, Bowman

When
June 30, 5:58 PM MST to 6:00 PM MST
Where
Bowman County, 0.48 mi E of Bowman
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
46.180, -103.390

Tornado, Bowman

When
June 30, 6:24 PM MST to 6:30 PM MST
Where
Bowman County, 13.82 mi S of Bowman Arpt to 13.56 mi W of Haley
Rating
EF1
Path length
2.6 mi
Path width
80 yd
Continued into
Harding, Sd (UNR)
Property damage
$165,000
Crop damage
$75,000
Reported by
Storm Chaser
Coordinates
45.980, -103.420

This tornado crossed the state line from Bowman County, North Dakota, into Harding County, South Dakota, in the National Weather Service Rapid City County Warning Area.

The total path length of the tornado was nearly four miles. In Bowman County it was on the ground for a little more than two and a half miles and in Harding County for about a mile and a quarter.

In North Dakota the tornado did damage on a farm near 45.96 north latitude and 103.41 west longitude, about one mile north of the county and state line. On that farm outbuildings and fences were damaged and trees were uprooted. The farm house had shingles torn from the roof. Also, 21 wooden power poles were damaged to varying degree. The tornado damage corresponded to higher end EF1 and from that wind speeds were estimated to be around 105 mph. In South Dakota the tornado impacted no structures and for that segment it was rated EF0, with lower wind speeds. The overall tornado is rated EF1.

See StormData entries for this tornado from Harding County.

Hail, Bowman

When
June 30, 6:30 PM MST to 6:35 PM MST
Where
Bowman County, 4.26 mi NNW of Haley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.030, -103.140

Thunderstorm Wind, Dunn

When
June 30, 6:30 PM MST to 6:33 PM MST
Where
Dunn County, 18.09 mi NNW of Killdeer
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.590, -102.980

Several large trees were downed.

Hail, Slope

When
June 30, 6:34 PM MST to 6:37 PM MST
Where
Slope County, 3.33 mi W of Amidon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.480, -103.390

Hail, Slope

When
June 30, 6:51 PM MST to 6:53 PM MST
Where
Slope County, Amidon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.480, -103.320

Hail, Grant

When
June 30, 9:00 PM MST to 9:04 PM MST
Where
Grant County, 7.62 mi S of Leith
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.240, -101.640

Thunderstorm Wind, Grant

When
June 30, 9:07 PM MST to 9:09 PM MST
Where
Grant County, 3.11 mi NNE of Heil
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.420, -101.670

Law enforcement estimated strong thunderstorm wind gusts near Carson.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for North Dakota, 2015Warnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588428, 587399, 587397, 588429, 587398, 587400, 587401, 587403, 587703, 587704, 587706, 587705, 591919, 587708, 587709, 587710, 587711, 587712, 587713.